hospitals not spotting adverse drug reactions- Thomas Dunning's story

Since my book and the publicity surrounding it, I've been inundated with people who have suffered similar experiences to me. Some are heartbreaking and involve relatives of people who they believe suffered an adverse drug reaction leading to suicides. Others, who are questioning whether they are mentally ill, and now think that like me, their illness was  caused by medication.  Some have been kind enough to post their stories up in the Stolen Lives section. 

There was one story that really stuck out.  I was contacted by a young man, Thomas Dunning from  Lincoln. He had read my book and he told me it threw light on his own experience of mental health. Thomas' problems began three years ago while he struggled to come to terms with his brother's  death.  He was prescribed Prozac to deal with the grief and following that he made several suicide attempts, trying to hang himself in the garage. He said he started having auditory hallucinations where he just kept hearing a voice telling him to end it.   When he told the doctors this he was diagnosed with bipolar and borderline personality  disorder .

Recently Thomas  appeared on a regional news programme about the crisis in NHS mental health services. While on a trip to the cinema, he started to have violent hallucinations. They were so bad, that he was looking down at his hands and saw blood pouring out of them.  He ended up in hospital, and when they discharged him he tried to end his life twice. His story is featured in this news report

http://www.itv.com/news/central/update/2016-07-14/full-report-people-turning-up-to-a-e-hourly-in-mental-health-crisis/

I know from first hand experience that medications can cause hallucinations as this happened to me. Within hours of taking  the antidepressant escitalopram (lexapro)  I was in a trance like state, and two days later I was hallucinating so violently that I thought I'd killed my children and attacked myself with a knife. And I know of many people who immediately make suicide attempts after taking  antidepressant medication.  

Experts have told me that adverse drug reactions can happen when you go onto a medication, change dose or come off it.

I spoke with Thomas and he told me that his dose of Prozac had been changed  from 20 mg to 40 mg that day. 

It made me wonder whether, like me, he is one of the 1 % of people who suffer severe adverse drug reactions from antidepressants.  Thomas had never hallucinated or wanted to end his life before taking Prozac. Nor had he any signs of a mental illness. 

Since reading my book, he is questioning now whether he is indeed mentally ill at all or maybe his illness is caused by the medication. 

He is currently still taking Prozac and has been given the antipsychotic quietapine to stop the hallucinations. He tells me the meds makes him feel very drowsy. He is hoping to taper off all of his meds, and has promised to tell me how he does. 

His story makes me wonder how many other cases there are of people who are admitted to hospital suffering an adverse drug reaction and are mistakenly given a diagnosis of a mental illness.  Its not just with antidepressants that this may happen.  I spoke with someone who started hallucinating after taking an antibiotic. The hospital thought he had a mental illness, sectioned him,  prescribed him the antipsychotic olanzapine which gave him  terrible side effects, giving the hospital further proof he was ill. He struggled to persuade the doctors to let him leave and once  of hospital  he came off the antipsychotic olanzapine. After that he felt fine. 

There is one study that throws light on the frequency of this. In 2001 a research paper was published called Antidepressant-associated mania and psychosis resulting in psychiatric admissions (Preda A, Maclean RW, Mazure CM, Bowers MB).  The authors found the 43 (8.1%) of 533 patients were found to have been admitted owing to antidepressant associated mania or psychosis. 

The number of people on antidepressants has doubled in the last decade. Now there are 5 million taking them in the UK and over 100 million worldwide.  Hallucinations, psychosis, and delirium are a listed side effect of all antidepressants  for between 1 in 100 to 1 in 1000 (according to the drug companies own literature).

It makes me wonder how many people in psychiatric hospitals are there because of being misdiagnosed with a mental illness they don't have. 

With the crisis in mental health care, this is surely something we need to address. 

If you think you've ended up in hospital with an adverse drug reaction which has been wrongly  diagnosed, and are happy to share your story, please contact me at Katinka@thepillthatsteals.com with a 200 word description of what happened. 

 

Thomas Dunning from Lincoln appeared on a regional news programme because he ended up in hospital hallucinating and wanting to kill himself.  He now wonders whether it was caused by the side effects of Prozac. 

Thomas Dunning from Lincoln appeared on a regional news programme because he ended up in hospital hallucinating and wanting to kill himself.  He now wonders whether it was caused by the side effects of Prozac.